Hi, I was diagnosed with a sinus infection a few weeks ago and prescribed a z-pack, which I took with no issues. I am still feeling the symptoms in my sinuses so I went to the Dr last week and was prescribed Amoxicillin. About 20 mins after taking it I had this strange sensation on my lip...like a tingling/itching feeling and became itchy all over. I called the Dr and she prescribed Clarithromycin. I didn't want to take it right away, just in case I had a similar reaction. A few days later I took one pill and noticed that I was itching again...so I stopped taking that as well. I haven't taken another one and I am still itchy..no rashes or hives though. It has been over 48 hours since I took that one dose of the Clarithromycin and now I am wondering if it was caused by that at all. Maybe its just the fact that my skin is dry due to the weather. I do have pretty significant anxiety at times and I don't know if maybe I am just more aware of being itchy or if my anxiety could somehow be causing it. So, here's my question: Is it likely that I would still be itching 48 hours after taking one pill? Since I had no reaction to the z-pack, is it safe to assume that I shouldnt' have any issues with Clairthromycin? I dont' know if I am just being paranoid or if its likely that I am allergic to both meds. Thanks.
The initial “strange sensation” on your lip and itching all over is consistent with an allergic reaction to the Amoxicillin. Having tolerated the Z-pack well, your having a reaction to Clarithromycin would be unlikely but not impossible. Itching 48 hours after ingestion of an antibiotic to which a person is allergic is not uncommon. Any of these reactions could be accentuated by anxiety.
You are being cautious, not paranoid, and that is a good thing.
This is a situation that must be sorted out by your prescribing physician, taking into consideration the time frames of the drugs taken and the appearance of your skin. Your doctor should be able to distinguish between an allergic reaction and dry skin and also, with reevaluation, determine if additional antibiotic therapy is warranted.
Getting this sorted out, that is, determining which of any of your reactions represent allergy to a specific drug or class of drugs is very important, lest you be erroneously be labeled as allergic to drugs that might be needed to treat future infections.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.